Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Melbourne, FL

May 3, 2005Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 3, 2005, 5:50 PM EDT for Osceola County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2005, 5:50 PM EDT (21:50 UTC)
Expired
May 3, 2005, 6:45 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 70 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 032150
SVRMLB
FLC097-032245-
/O.NEW.KMLB.SV.W.0038.050503T2150Z-050503T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
550 PM EDT TUE MAY 3 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL OSCEOLA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...SAINT CLOUD...NARCOOSSEE...HOLOPAW

* UNTIL 645 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM    
  WAS LOCATED 26 MILES SOUTHWEST OF SAINT CLOUD...OR NEAR            
  LAKE WALES...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL WEST CENTRAL OSCEOLA COUNTY THROUGH 615 PM EDT
  HARMONY AND 9 MILES SOUTH OF NARCOOSSEE BY 645 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LARGE HAIL AND EXCESSIVE LIGHTNING ARE LIKELY WITH THIS STORM. TAKE 
COVER IN A STURDY BUILDING UNTIL THE STORM PASSES.

LAT...LON 2795 8158 2786 8148 2818 8098 2837 8119

$$

KELLY
2 follow-up statements
000 
WWUS52 KMLB 032212
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
614 PM EDT TUE MAY 3 2005

FLC097-032245-
/O.CON.KMLB.SV.W.0038.000000T0000Z-050503T2245Z/
OSCEOLA FL-
614 PM EDT TUE MAY 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
NORTHERN OSCEOLA COUNTY...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 14 MILES SOUTH OF
SAINT CLOUD...OR ABOUT 11 MILES NORTHWEST OF LAKE KISSIMMEE...MOVING
NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POINCIANA...HARMONY...PINE GROVE AND NARCOOSSEE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

GOLF BALL SIZED HAIL WAS REPORTED ON THE POLK OSCEOLA COUNTY LINE AT 
605 PM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 2805 8151 2794 8140 2818 8098 2837 8119

$$

KELLY
000 
WWUS52 KMLB 032229
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
632 PM EDT TUE MAY 3 2005

FLC097-032245-
/O.CON.KMLB.SV.W.0038.000000T0000Z-050503T2245Z/
OSCEOLA FL-
632 PM EDT TUE MAY 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
CENTRAL OSCEOLA COUNTY...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND 
EXCESSIVE LIGHTNING.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF 
WEST LAKE TOHO...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT 
CLOUD...ALLIGATOR LAKE...HARMONY...PINE GROVE...NARCOOSSEE...EAST 
LAKE TOHO.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR LAKE TOHO...GET OUT OF THE WATER AND MOVE INDOORS OF 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 2811 8148 2802 8131 2821 8105 2835 8136

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:25 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 3, 2:25 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT TUE MAY 3 2005

...CLOUDY/WET PATTERN SETTING UP...BUT IMPROVING BY THE WEEKEND...

.DISCUSSION...

TONIGHT...ISOLATED SVR STORM OFFSHORE SE SECTIONS AT PRESENT WITH
GOLF BALL SIZE HAIL REPORTED EARLIER IN SE MARTIN CO...SEE LSRMLB
FOR DETAILS. ACTIVITY OCCURRING CLOSER TO OLD FRONTAL BOUNDARY WHERE
A MORE UNSTABLE AIR MASS EXISTS WITH DEW POINTS IN THE LOWER 70S...
ALSO ENHANCEMENT FROM A VORT/SPPED MAX ALOFT MOVING THROUGH PER RUC.
12Z RUN OF NAM/GFS STILL INDICATE INCREASING ISENTROPIC LIFT DURING
THE OVERNIGHT WITH MOIST S-SW FLOW LIFTING OVER THE OLD BOUNDARY.
THIS WILL LEAD TO INCREASING CLOUDS AND CHANCES FOR SHOWERS AND A
FEW STORMS DURING THE OVERNIGHT HOURS. HAVE KEPT SAME GENERAL TREND
OF SCATTERED POPS ALL AREAS WITH HIGHEST VALUES OVER THE SOUTHERN
COASTAL SECTIONS.

WED-FRI...THE 12Z GFS RUN LOOKS MORE REALISTIC WITHOUT AS MANY
BULLEYE PRECIP PATTERNS ON WED-THU. BOTH THE ETA AND GFS INDICATE
TROUGHING STRETCHING FROM THE YUCATAN PENINSULA TO THE ATLANTIC OFF
NORTHEAST FLORIDA. ETA APPEARS A LITTLE STRONGER AND FASTER THAN THE
GFS WHICH MAINTAINED CONTINUITY FROM THE PREVIOUS TWO RUNS.

WED-THU...STATIONARY BOUNDARY THAT HAS BEEN LOITERING OVER SOUTH
FLORIDA BEGINS LIFTING NORTH AS A WARM FRONT. DEEPENING SOUTHERLY
FEED OF MOISTURE AND INCREASING LARGE SCALE LIFT PRODUCES GREATER
CHANCES/60 OF PRECIP SOUTHERN SECTIONS DECREASING TO AROUND 40
PERCENT NORTHERN SECTIONS. OVERNIGHT WED POPS LOOK HIGH GIVEN NO MID
OR UPPER LEVEL LIFT/SUPPORT INSPITE OF AMPLE MOISTURE TO WORK WITH
THEREFORE KEPT HIGH END/50 SCATTERED RAIN CHANCES.

THU NIGHT-FRI...RAIN CHANCES START DECREASING OVERNIGHT THU AS
UPPER LOW OVER GA/SC LIFTS NORTHEAST AND SURFACE LOW CROSSES
OVERHEAD AND TRACKS NORTHEAST INTO THE ATLANTIC. WRAP AROUND
MOISTURE PULLS AWAY QUICKLY FRI THUS LOWER INHERITED 30 POP TO 20 BY
AFTERNOON FORECAST ISSUANCE TIME.

SAT-TUE...STRONG RIDGE BUILDS ACROSS THE EASTERN HALF OF THE COUNTRY
BEHIND THE RAPIDLY DEPARTING LOW. SURFACE HIGH PRESSURE CENTERED
JUST NORTH OF THE REGION WILL SLIDE INTO THE WESTERN ATLANTIC
PRODUCING AN EXTENDED PERIOD OF ONSHORE FLOW...COOLER THAN AVERAGE
TEMPERATURES AND RAIN-FREE CONDITIONS. WEAK PRESSURE GRADIENT
SUN-TUE WILL ALLOW SEA BREEZES TO PUSH INLAND CONCENTRATING ANY
PRECIP/CONVECTION THAT MAY FORM TO THE INTERIOR COUNTIES.

&&

.MARINE...SOUTHWEST STEERING FLOW WILL PUSH STORMS OFF THE MAINLAND
AND INTO THE NEARSHORE WATERS WED AND THU ARE THE MAIN WEATHER
CONCERN. HIGH PRESSURE BUILDING ACROSS THE SOUTHEAST PRODUCES
NORTHWEST TO NORTHERLY WINDS FRI AND SAT THEN TRANSITION TO ONSHORE
SUN AS HIGH SHIFTS EASTWARD. NORTHERLY WINDS WILL PRODUCE HIGHER
SEAS IN AND NEAR THE GULF STREAM FRI AND SAT BEFORE SUBSIDING SUN AS
WINDS SHIFT TO THE EAST.

&&

.AVIATION...MAIN CONCERN WILL BE REDUCED CEILINGS WITH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS. SOUTHERN AREAS NEAR LAKE OKEECHOBEE
MOST LIKELY AFFECTED INTO THE EVENING HOURS BUT REDUCED CEILINGS AND
SHOWERS/A FEW STORMS WILL SPREAD NORTH THROUGH THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  79  68  78 /  30  40  50  50
MCO  65  83  65  81 /  30  40  50  50
MLB  67  81  69  82 /  40  50  50  50
VRB  66  82  68  83 /  40  60  50  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GLITTO
LONG TERM....WIMMER
Hazardous weather outlook, May 3, 5:55 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
555 AM EDT TUE MAY 3 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
041000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
555 AM EDT TUE MAY 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
DAYTIME HEATING COUPLED WITH AFTERNOON SEA BREEZES AND LINGERING
MOISTURE FROM A STALLED FRONTAL BOUNDARY SOUTH OF LAKE OKEECHOBEE
WILL COMBINE TO PRODUCE AFTERNOON SHOWERS AND LIGHTNING STORMS ACROSS
EAST CENTRAL FLORIDA. MOST OF THE STORMS WILL OCCUR SOUTH OF
ORLANDO AND TITUSVILLE...WITH THE BEST CHANCE OVER THE COUNTIES
NEAR LAKE OKEECHOBEE.

DEADLY CLOUD TO GROUND LIGHTNING WILL BE THE BIGGEST STORM THREAT
TODAY.

...FLOOD IMPACT...
WITH WEAK STEERING WINDS IN PLACE...A FEW STORMS COULD PRODUCE AS
MUCH AS AROUND TWO INCHES OF RAINFALL IN ABOUT A ONE HOUR PERIOD
...ESPECIALLY NEAR LAKE OKEECHOBEE. THIS COULD RESULT IN PONDING
OF WATER ON ROADS AND IN LOWER LYING AREAS.

.DAYS TWO THROUGH SEVEN...
THE THREAT FOR STORMS WILL REMAIN IN PLACE ACROSS EAST CENTRAL
FLORIDA THROUGH FRIDAY. IN ADDITION TO VERY HEAVY RAINFALL AND
LIGHTNING...SOME OF THE STORMS ON THURSDAY COULD PRODUCE DAMAGING
WIND GUSTS AND POSSIBLY HAIL AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

In the hours before

Special weather statement, May 3, 1:38 PM EDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
138 PM EDT TUE MAY 3 2005

FLZ064-031815-
MARTIN-
138 PM EDT TUE MAY 3 2005

...STRONG STORM MOVING INTO SOUTHEASTERN MARTIN COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...
TORRENTIAL DOWNPOURS AND POSSIBLY HAIL AROUND 10 MILES SOUTHWEST OF
JOHNATHAN DICKINSON STATE PARK...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM IN EASTERN MARTIN COUNTY INCLUDE
JOHNATHON DICKINSON STATE PARK AND HOBE SOUND.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

52
Local storm report, May 3, 2:13 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             4 SSE HOBE SOUND        27.01N 80.11W
05/03/2005  1.75 INCH        MARTIN             FL   PARK/FOREST SRVC

            RANGER AT JOHNATHON DICKINSON STATE PARK REPORTED GOLF
            BALL HAIL FROM 1403 TO 1408

&&

FXD
Special weather statement, May 3, 3:48 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
348 PM EDT TUE MAY 3 2005

FLZ058-032030-
OKEECHOBEE-
348 PM EDT TUE MAY 3 2005

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL CROSSING THE
KISSIMMEE RIVER INTO WESTERN OKEECHOBEE COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL 10 MILES SOUTHEAST OF
BASINGER. THE STORM WAS MOVING NORTHEAST AT 15 MPH.

KELLY
Local storm report, May 3, 4:09 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             BASINGER                27.40N 81.02W
05/03/2005  0.88 INCH        OKEECHOBEE         FL   PUBLIC

            PUBLIC REPORT OF NICKEL SIZE HAIL.

&&

MRT
Special weather statement, May 3, 5:37 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT TUE MAY 3 2005

FLZ058-032215-
OKEECHOBEE-
537 PM EDT TUE MAY 3 2005

...STRONG STORM CAPABLE OF PRODUCING EXCESSIVE LIGHTNING AND SMALL
HAIL MOVING INTO SOUTHWEST OKEECHOBEE COUNTY...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL AND EXCESSIVE LIGHTNING 7
MILES SOUTH OF BASINGER...MOVING NORTHEAST AT 25 MPH.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:59 PM EDTSevere Thunderstorm WarningMLBMartin19 min
May 3, 2:03 PM EDTSpecial Marine WarningMLB57 min
May 3, 3:53 PM EDTSevere Thunderstorm WarningMLBOkeechobee45 min
May 3, 5:43 PM EDTSevere Thunderstorm WarningMLBOkeechobee47 min
May 3, 6:33 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee40 min
May 3, 6:48 PM EDTSevere Thunderstorm WarningMLBOsceola27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.